FDA is warning that 2 liquid-filled intragastric balloon systems used to treat obesity are causing deaths in some patients.
In a letter to healthcare providers, the agency said it received reports of 5 additional deaths related to the systems globally since 2016. Four deaths were caused by the Orbera Intragastric Balloon System manufactured by Apollo Endosurgery, and 1 death was linked to the ReShape Integrated Dual Balloon System manufactured by ReShape Lifesciences.
Related: Top 3 drug alerts of 2018
FDA has received reports of a total of 12 deaths that occurred in patients with liquid-filled intragastric balloon systems worldwide since 2016. Seven of these 12 deaths were patients in the United States (4 with the Orbera Intragastric Balloon System, and 3 with the ReShape Integrated Dual Balloon System).
“The FDA continues to work with the companies that manufacture these liquid-filled intragastric balloons to better understand the complications associated with these devices, and to ensure the product labeling adequately addresses these risks,” said William Maisel, MD, director of the Office of Device Evaluation in the FDA’s Center for Devices and Radiological Health, in a statement from FDA. “While these devices remain an appropriate treatment option for some patients with obesity, patients should always discuss with their doctors which treatment option is best for them.”
Related: FDA warns about fraudulent flu products
In addition to deaths, FDA “continues to monitor complications related to the placement and use of these devices, including perforation of the stomach wall or esophagus, inflammation of the pancreas (acute pancreatitis) and the balloon filling with air and enlarging (spontaneous hyperinflation),” the agency said in the letter.
The FDA approved labeling changes last week to reflect information about deaths possibly associated with the devices. “FDA continues to work with the device manufacturers, Apollo Endosurgery and ReShape Lifesciences, to better understand these issues,” the agency said.
Read more: FDA warns about opioid-containing supplement